Andrea Pecor's Personal Profile
Diagnosis ATG#1 The Nightmare Bone Marrow Transplant? Hip Replacement Reflections
Hip Replacement (2000) and ATG#5 (2002)
Hip Replacement. About the time of the fourth ATG, I started experiencing pain in my left hip. I saw a doctor at the Hospital for Special Surgery in NYC who diagnosed Avascular Necrosis, which was caused by the Prednisone, in both hips. Hip replacement was the only solution. Typically, orthopedic surgeons don't like to perform a hip replacement until the patient can no longer bear the pain. By the end of 1999, I was walking with a cane and having an increasingly difficult time managing the stairs in our 3-story home. In May of 2000, I had my left hip replaced at Lenox Hill Hospital. At the time of this writing (2006), though I have pain in my right hip, it is bearable and I will put off the inevitable as long as possible.
ATG#5. Over the course of years, the nature and behavior of my aplastic anemia has changed somewhat. Remissions have varied in length and quality; relapses have presented in different ways. For example, in the early years, platelets were the most pressing issue as they dropped hard and fast, forcing me to treatment with some urgency. In recent years, I've had more trouble with the white count and hemoglobin, creating a situation where I am dependent on transfusions and shots of CSF (colony stimulating factor or Neupogen) for some months before going in for ATG. By the summer of 2002, it was time again for treatment, as I had become refractory to most transfusions and was having an allergic reaction to 3 out of 5. I tolerated the four-day course of ATG well as usual, but not 24 hours after the last dose, what I thought was serum sickness set in. I was covered with itchy hives, had a low-grade fever, and was developing lesions over portions of my body. We started the Prednisone, which had the predictable side effects and then some. I had a viral infection, which I believe stemmed in part from the chronic liver disease I have developed over the years with hepatitis C. I was depressed, agoraphobic, anxious, puffed-up, and obsessive-compulsive. However, the ultimate response to the ATG was what it had been in the past and within several months, my counts had hit the low end of normal again. I tapered off the Prednisone and got on with the business of life. /div>
Next: Reflections
Comment on this profile Contact Andrea by Private Message or email Other Profile Pages